Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 7, 2004, 12:37 PM EDT for Adams County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2004, 12:37 PM EDT (16:37 UTC)
- Expired
- May 7, 2004, 1:30 PM EDT
- In force
- 53 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Adams County, PA
The radar
The Sterling radar (KLWX), 107 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
625
WUUS51 KCTP 071637
SVRCTP
PAC001-071730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1234 PM EDT FRI MAY 7 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 130 PM EDT
* AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS NEAR NEWVILLE IN CUMBERLAND
COUNTY...SOUTH TO SHIPPENSBURG AND CHAMBERSBURG...MOVING
SOUTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CASHTOWN AROUND 1250 PM EDT...
SEVEN STARS AND HEIDLERSBURG AROUND 1255 PM EDT...
LAKE MEADE AND GETTYSBURG AROUND 100 PM EDT...
NEW OXFORD AND EAST BERLIN AROUND 105 PM EDT...
MCSHERRYSTOWN AND GERMANTOWN AROUND 110 PM EDT...
LITTLESTOWN AROUND 115 PM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM WIND GUSTS FROM THIS SEVERE THUNDERSTORM
HAVE ALREADY DOWNED TREES IN FRANKLIN COUNTY DURING THE PAST HOUR.
IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER
NOW
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
INTENSE RAINFALL IS ALSO LIKELY WITH THIS LINE OF STORMS. THE HEAVY
RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES
TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO
FILL DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
LAT...LON 4004 7731 3995 7747 3971 7747 3973 7701
3993 7696 4005 7709
LAMBERT
$$
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:48 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 7, 9:48 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 948 AM EDT FRI MAY 7 2004 .UPDATE... AS PER LATEST SFC OBS...SFC FRONT APPEARS TO HAVE SAGGED JUST SOUTH OF A KDUJ-KIPT-KAVP LINE. DEWPOINTS HAVE DROPPED INTO THE UPPER 40SAT KBFD AND DRIER LOW LEVEL AIR IS NOW STARTING TO WORK SOUTHWARD INTO THE CENTRAL MOUNTAINS AS WINDS BACK AROUND TO THE NORTH BEHIND THE BOUNDARY. CONVECTION WHICH FIRED ALONG BOUNDARY EARLIER THIS MORNING SPPEARS TO HAVE REACHED MAX INTENSITY WITH CLOUD TOPS WARMING AS THE CLUSTER MOVES INTO WESTERN PA. STILL LOOKS LIKE SOME HEAVY DOWNPOURS...BUT MINIMAL SEVERE THREAT FROM THESE PARTICULAR CELLS. 12 UTC DAY ONE CONVECTIVE OUTLOOK KEEPS AREAS SOUTH OF THE FRONT IN SLIGHT RISK. WITH SFC DEWPOINTS HERE IN THE MIDDLE 50S...AND WEAK SPEED SHEAR WOULD BE LOOKING MAINLY AT PULSE TYPE POTENTIAL DURING MAX HEATING TIME THIS AFTERNOON. WL TOUCH UP GRID TEMPS AND WINDS FOR THE AFTERNOON AND LEAVE CURRENT PACKAGE GOING PRETTY MUCH AS IS. DEVOIR && .PREV DISCUSSION... WL ISSUE AN UPDATE TO REMOVE EARLY POPS...PER CURR RDR TRENDS. WL LEAVE IN THE AFTN CHCS OVER THE SRN TIER...THO. NEVER HEARD ANY SVR REPORTS OUT OF THAT GREAT LOOKING CELL THAT TRACKED ACROSS THE NRN TIER AROUND MIDNIGHT/1AM. MOST LIKELY PRODUCED SOME REALLY BIG HAIL...BUT WIND DMG UNLIKELY AS THE LOW LAYERS WERE FAIRLY STABLE. NOT LOTS OF TIME TO DISSECT THE LATEST GUIDANCE AS MULTIPLE CLUSTERS OF TSTMS ROLLING THRU THE NRN HALF OF THE CWA ATTM. SVR BOX 152 ALSO ACTIVE...AND WL CONT THRU 4 AM. WL THEREFORE HOLD THE FCST FAIRLY CONTINUOUS AND ALSO HOLD THE PKG OFF UNTIL THE WATCH EXPIRES. MAIN STORY IS THAT THE THUNDER OUT IN NRN OH SHOULD CONT AS SHOWERS INTO PA AND LINGER THRU THE MORNING...THEN REFIRE IN THE AFTN...BUT MAINLY OVER THE SOUTH AND TO OUR SOUTH...AS THE WARM FRONT OV WRN PA IS EXPECTED TO NOT MAKE ANY MORE HEADWAY INTO THE MTNS. NORTHERLY WINDS TODAY WILL PRESS CONVECTION INITIATION SWRD AND KEEP MOST OF THE AREA DRY THIS AFTN/EVE. WL LEAVE SOME SCT/CHC POPS ACRS THE SOUTH...ESP THE LAURELS. WL WORD IT MAINLY DRY TONIGHT...WITH ONLY SLGT CHCS IN THE WEST. COULD BE VERY COOL IN THE NRN MTNS...REACHING THE MID 30S. FRONT THEN TO WAGGLE BACK AGAIN DURING THE DAYTIME SAT. THIS WOULD PLACE MOST OF THE AREA IN A COOL...DREARY REGEIME...AND KEEP THUNDER OUT OF THE FCST FOR THE MOST PART. BUT...IT COULD BE LIKE THIS STUFF - MAINLY ELEVATED. THE HIGHER POPS ON SAT AND SAT NITE WL BE TO THE NORTH. SUNDAY/MOTHERS DAY A DIFFICULT FCST...WITH DIVERGANT MDL GUID. WL KEEP THE CHC POPS EVERWHERE...BUT MAINLY DURING THE AFTN. TEMPS SHOULD BE AT OR EVEN ABV NORMS THO...ESP IN THE SOUTH. NO CHANGES...BUT FCST LOOKING MAINLY DRY. DANGELO && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, May 7, 4:57 AM EDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 457 AM EDT FRI MAY 7 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-071052- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 457 AM EDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER THE SOUTHERN HALF OF CENTRAL PENNSYLVANIA. A COLD FRONT WILL BE MOVING SOUTHWARD THROUGH THE STATE TODAY. SOME OF THE STORMS THAT DEVELOP COULD BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS TO OCCUR WILL BE FROM MID AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...BUT THE THREAT AREA WILL BE CONFINED TO MAINLY THE NORTHWESTERN MOUNTAINS. COOLER AND MORE STABLE AIR WILL BE IN PLACE OVER THE REST OF THE REGION. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
In the hours before
Special weather statement, May 7, 9:57 AM EDT, 2 hours 40 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 957 AM EDT FRI MAY 7 2004 PAZ024>028-033>036-056-057-059-063>066-072356- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN PA- FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA- LEBANON PA-MIFFLIN PA-PERRY PA-SOMERSET PA-YORK PA- 957 AM EDT FRI MAY 7 2004 ...SEVERE WEATHER OUTLOOK... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON...ALONG A COLD FRONT MOVING SOUTHWARD THROUGH THE STATE. SOME OF THE STORMS THAT DEVELOP COULD BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE FROM MID AFTERNOON INTO THE EARLY EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 7, 11:06 AM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1106 AM EDT FRI MAY 7 2004 PAZ024>028-033>036-056>059-063>066-072100- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN PA-PERRY PA-SCHUYLKILL PA-SOMERSET PA-YORK PA- 1106 AM EDT FRI MAY 7 2004 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CUMBERLAND...DAUPHIN... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON... MIFFLIN...PERRY...SCHUYLKILL...SOMERSET AND YORK. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING.
Special weather statement, May 7, 12:08 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1208 PM EDT FRI MAY 7 2004 PAZ027-028-071715- JUNIATA-MIFFLIN- 1208 PM EDT FRI MAY 7 2004 ...STRONG THUNDERSTORMS WILL AFFECT JUNIATA AND MIFFLIN COUNTIES... AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF HUNTINGDON TO 15 MILES SOUTHEAST OF HUNTINGDON...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR PERULACK AT 1215 PM...HONEY GROVE AT 1235 PM AND SPRUCE HILL AT 1255 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, May 7, 12:17 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1217 PM EDT FRI MAY 7 2004 PAZ056-071715- PERRY- 1217 PM EDT FRI MAY 7 2004 ...STRONG THUNDERSTORMS WILL AFFECT PERRY COUNTY THROUGH 1 PM... AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES TO THE WEST OF BIG SPRING STATE PARK ...MOVING SOUTHEAST AT 50 MPH. THE MOST INTENSE PART OF THIS STORM WILL BE NEAR AND TO THE SOUTH OF BLAIN. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, May 7, 12:28 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1228 PM EDT FRI MAY 7 2004 PAZ019-027-028-050-071730- JUNIATA-MIFFLIN-SNYDER-SOUTHERN CENTRE- 1228 PM EDT FRI MAY 7 2004 ...STRONG THUNDERSTORMS WILL AFFECT JUNIATA...MIFFLIN...SNYDER AND EASTERN CENTRE COUNTIES THROUGH 130 PM... AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF BELLEFONTE TO 9 MILES SOUTHEAST OF BELLEFONTE TO 8 MILES NORTH OF LEWISTOWN TO 10 MILES SOUTH OF LEWISTOWN...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR WALNUT...REEDS GAP STATE PARK AT 1235 PM...SPRUCE HILL...MIFFLIN AT 1240 PM...PORT ROYAL... MIFFLINTOWN...BELLTOWN AT 1245 PM...POE VALLEY STATE PARK AT 1250 PM...MCCLURE AND MCALISTERVILLE AT 1255 PM. VERY HEAVY RAIN WILL FALL FOR 15 TO 30 MINUTES...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS LINE OF THUNDERSTORMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:59 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 31 min |
| May 7, 12:22 AM EDT | Severe Thunderstorm Warning | CTP | Tioga | 53 min |
| May 7, 11:00 AM EDT | Severe Thunderstorm Warning | CTP | Cambria | 30 min |
| May 7, 11:16 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 29 min |
| May 7, 11:42 AM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 33 min |
| May 7, 11:49 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 41 min |
| May 7, 12:12 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin | 63 min |
| May 7, 1:04 PM EDT | Severe Thunderstorm Warning | CTP | York | 71 min |
| May 7, 1:49 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 56 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.